Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

What causes high stress and high anxiety when on treatment for citalopram general anxiety treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hello, I currently suffer from general anxiety disorder. i was switched from lexapo 20mg a day to citalopram 40mg a day because i had a bad relapse and my insurance wouldnt cover 30mg of lexpapro. I have been on the citalopram since 11/21/13 and seem somewhat better where 4 or 5 days i feel like im getting better but then i have 2-3 bad days where my anxiety is high and i feel like i need to take a klonopin. I had my dr. wean me off of it because i was having headaches and sweating really bad and thought maybe i was having withdraw symptoms. That was last week. However the past 3 days i have been up and down , high stress , high anxiety and feeling downright awful. Im worried this could be serotonin syndrome , or is that only something that happens abruptly and not day to day.... im at a loss for what to do with my medicine regimen and dont know if the citalopram needs more time or just isnt helping.
Posted Tue, 21 Jan 2014 in Anxiety and Stress
Answered by Dr. Srikanth Reddy 50 minutes later
Brief Answer: Its a panic attack Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Citalopram and lexapro are all said more or less the same medicine. It seems you are getting better with these meds but in in the treatment of depression it is essential to have a complete remission of symptoms which is not happening in your case. It would be wise to switch the medication to a new medicine which has dual actions like mirtazapine or venlafaxine which will have better efficacy as compared to your existing antidepressant. Further cognitive behavioural therapy can also benefit you in this point. This therapy is taken by either a psychologist or a psychiatrist in which the therapist identifies impaired cognitions (Thoughts) and try to correct them. They are 15-20 min weekly session and there should be around 8-10 sessions to help you with your illness. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: What causes high stress and high anxiety when on treatment for citalopram general anxiety treatment? 21 minutes later
Thank you - SO there is no possibility of serotonin syndrome here then ? I was worried thats what i have been experiencing or is that more abrupt ? than daily
Answered by Dr. Srikanth Reddy 28 minutes later
Brief Answer: No its not serotonin syndrome Detailed Answer: Hello No. Its doesn't appear to be serotonin syndrome. Its more abrupt and have other physical changes as well along with the psychological symptoms. regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor